Tornadoes · United States · Kansas · 2017
EF0 tornado, Hepler to Farlington, Kansas, February 28, 2017
From Hepler to Farlington, this EF0 tornado ran 0.1 miles across Crawford County on February 28, 2017, touching down at 10:43 PM CST and reaching 75 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 28, 2017
- Touchdown
- 10:43 PM CST (04:43 UTC)
- Lifted
- 10:44 PM CST (04:44 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Crawford County
- Touchdown point
- 37.630, -94.820
- Lift-off point
- 37.632, -94.818
- Record number
- 1702282243-01
The damage survey
2 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- 1 destroyed outbuilding. others heavily damaged. farm machinery moved. Several items moved divergent of storm path. most debris moved west with others blown north.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Strong to severe thunderstorms impacted much of the region from the afternoon of February 28th through the early morning hours of March 1st, 2017. These storms produced at least 83 reports of large hail and damaging wind, including three small tornadoes across the Missouri Ozarks and extreme southeast Kansas. The NWS in Springfield issued 33 severe thunderstorm warnings and 3 tornado warnings. The largest hail size reported was to the size of golf balls.
A National Weather Service storm survey revealed that an EF-1 tornado touched down approximately one mile southeast of Hepler, Kansas. The tornado destroyed one outbuilding and heavily damaging two other outbuildings. Several farm equipment items were also heavily damaged and thrown by the tornado. Estimated peak wind speed was 95 mph.
A National Weather Service storm survey indicated that an EF-0 tornado briefly touched down just north-northeast of Farlington on the west side of Farlington Lake along West Lake Road. Two carports were destroyed and there was damage to two homes. A tree was blown down. Estimated peak wind speed was 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Feb 28, 5:16 PM CST, 5 hours 27 minutes earlier.
Area forecast discussion, Feb 28, 5:16 PM CST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
516 PM CST Tue Feb 28 2017
.SHORT TERM...(Late Afternoon through tonight)
Issued at 1254 PM CST Tue Feb 28 2017
The setup for severe thunderstorm potential remains complicated
through tonight. In the larger scale, a broad trough of low
pressure is emerging from the Rockies with the main trough axis
just clearing the Continental Divide. There are several weak
perturbations/waves ahead of this main trough axis which are
lined up from the southern Plains into the Missouri Ozarks.
At the surface, low pressure is deepening over the Oklahoma
Panhandle. A frontal boundary extends northeast from the low to a
secondary area of low pressure across eastern Iowa. South of this
front, strong warm air and moisture advection continues. Lower 60s
dew points have made it into southern Missouri. This low level air
mass will continue to improve as we get into this evening and
overnight.
The main initial question will be cap strength. We have seen a few
cells develop in areas that have seen partial clearing. This may
be on the northern extent of an elevated mixed layer (EML). We
will get a better feel for this EML with a special RAOB which has
just been released. Where this EML is present, steep mid-level
lapse rates are present.
As we go forward from late this afternoon into this evening,
isolated to widely scattered thunderstorm development will be
possible within the established warm sector. These storms would
tend to be supercells with very strong large scale shear in place.
Large hail (possibly larger than golf balls) will be the main
potential hazard. Additionally, low level wind shear will rapidly
increase starting early this evening. This will lead to increased
supercell tornado potential.
From late this evening into the overnight period, large scale lift
will begin to increase as that main trough axis approaches along
with a short wave trough ejecting from the southern Plains.
Thunderstorm coverage will then become highly dependent on whether
or not we see a slight increase in capping strength due to evening
cooling. Models tend to over-strengthen capping inversions within
the warm sector in setups like this. Thus, we very well may need
another special balloon release this evening.
Any cells that can get going in the warm sector from later this
evening into the overnight period will pose a risk for all modes
of severe storms...including tornadoes. We remain concerned with
areas of south-central Missouri where shear/CAPE profiles will be
supportive of stronger and potentially longer track tornadoes. The
potential for very large hail will also persist.
Between 9 and 11 PM, we then expect a squall line to develop and
push into southeastern Kansas and west-central Missouri along an
advancing cold front. Damaging straight line winds will be the
main potential hazard with this line as it moves southeast across
much of the Missouri Ozarks. There will also be a mesovortex
tornado threat with any bows along this line which surge to the
east and northeast.
.LONG TERM...(Wednesday through Tuesday)
Issued at 1254 PM CST Tue Feb 28 2017
Surface high pressure will be filtering into the region behind
the cold front Wednesday through Thursday morning. This will
keep temperatures Wednesday in 50s for highs and allow overnight
temperatures to fall into the upper 20s across the area, making
for more seasonable conditions for this time of year. Skies will
also clear allowing for some frost to develop for parts of the
region.
The upper level flow across the region Wednesday night after the
frontal passage through the end of the week will remain
northwesterly with additional surface highs moving over the
Ozarks Thursday and again Friday. This will keep clear skies
across the area with temperatures in the middle and upper 50s to
around 60 degrees during the afternoon and around 30 degrees in
the mornings.
A weak and quick moving upper ridge will slide over the region
for Saturday allowing temperatures to rise into the 60s as breezy
southerly winds return. These southerly winds will also bring Gulf
moisture back into the region.
Models are indicating a cold front that will move through the
region most likely on Monday, however, significant timing
differences are noted on all the models. Some have the front and
precipitation impacting the Ozarks as early as Sunday afternoon
or Sunday evening (Canadian) to as late as Monday evening (GFS).
Will keep an eye on this period and feature going forward and for
now will target Monday as the potential for another round of
showers and thunderstorms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 510 PM CST Tue Feb 28 2017
Severe thunderstorm(s) have pushed east-northeast and away from
the 3 terminal locations. Surface winds remain gusty and should
through the forecast period. Next main focus for organized
convection will be with the frontal boundary which we are timing
for around 06z-10z for the terminal locations. Winds will switch
to the northwest with the front. Convection will briefly drop
flight conditions to MVFR and potentially IFR, but should quickly
recover with the fast movement of the expected line of convection.
Winds will be quite gusty but out of the northwest on Wednesday.
&&
.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017
Here are today's record high temperatures:
SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ055>058-066>071-
077>081-088>091-093-094-101.
KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Lindenberg
CLIMATE...HatchHazardous weather outlook, Feb 28, 7:33 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 733 PM CST Tue Feb 28 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 733 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... The coverage of storms will increase later this evening into the overnight hours as cold front begins to push into the region. Storms which do develop will have the potential of producing hail to the size of tennis balls, damaging wind gusts up to 70 mph and tornadoes. Storms should end from northwest to southeast after the front pushes through overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An elevated fire weather risk will impact the outlook area at times from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for parts of west central Missouri into extreme southeast Kansas. The severe potential will then spread southeast overnight across the remainder of the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Feb 28, 6:34 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL BRUNER 37.01N 92.99W
02/28/2017 M1.75 INCH CHRISTIAN MO PUBLIC
PUBLIC REPORTED DIME TO GOLF BALL SIZE HAIL.
VIA FACEBOOK PICTURES.
&&
TEOLocal storm report, Feb 28, 6:44 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 7 N ROUND SPRING 37.37N 91.43W
02/28/2017 M1.00 INCH SHANNON MO PUBLIC
DIME TO QUARTER SIZE HAIL COVERED THE GROUND
AND LASTED FOR ABOUT 15 MINUTES NEAR
SHANNONDALE COMMUNITY CHURCH ON HIGHWAY 19.
&&
MGLocal storm report, Feb 28, 9:19 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL SPARTA 37.00N 93.08W
02/28/2017 E1.00 INCH CHRISTIAN MO PUBLIC
DELAYED REPORT. 1.00IN HAIL REPORTED AT
SOUTH LANE SPARTA,MO. HOME HAD HAIL DAMAGE
WITH HOLES IN SIDING.
&&
BURCHFIELDLocal storm report, Feb 28, 9:29 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 3 E ELSEY 36.85N 93.49W
02/28/2017 E1.00 INCH STONE MO LAW ENFORCEMENT
CORRECTED FOR TIME. DEPUTIES REPORTING 1.00"
HAIL EAST OF ELSEY ON HWY A. .
&&
BURCHFIELDLocal storm report, Feb 28, 9:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL GALENA 36.81N 93.47W
02/28/2017 M1.00 INCH STONE MO PUBLIC
CORRECTED TIME. PICTURE FROM SOCIAL MEDIA.
&&
BURCHFIELDLocal storm report, Feb 28, 9:46 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 ESE LAKE SPRING 37.76N 91.63W
02/28/2017 E1.00 INCH DENT MO PUBLIC
1.00 HAIL REPORTED BY THE PUBLIC IN HOBSON
HEIGHTS. TIME ESTIMATED BASED ON RADAR.
CORRECTED TO SHOW ESTIMATED SIZE.
0310 PM HAIL EXETER 36.67N 93.94W
02/28/2017 E0.50 INCH BARRY MO PUBLIC
DIME SIZE HAIL IN EXETER, MO FROM THE PUBLIC
VIA FACEBOOK.
0315 PM HAIL 9 SSE POWELL 36.50N 94.11W
02/28/2017 E0.50 INCH MCDONALD MO PUBLIC
DIME SIZE HAIL REPORTED BY FEDEX NORTH OF
PEA RIDGE INTO MISSOURI ON KK. .
0333 PM HAIL CASSVILLE 36.68N 93.87W
02/28/2017 E0.88 INCH BARRY MO PUBLIC
NICKEL SIZE HAIL REPORTED BY LAW
ENFORCEMENT. HEAVY RAIN AND REDUCED
VISIBILITY ALSO.
0335 PM HAIL 3 N MONTAUK 37.50N 91.69W
02/28/2017 E1.50 INCH DENT MO PUBLIC
.
0350 PM HAIL JENKINS 36.78N 93.69W
02/28/2017 E1.00 INCH BARRY MO PUBLIC
1.00" HAIL REPORTED IN JENKINS, MO VIA
PUBLIC ON FACEBOOK.
0350 PM HAIL SALEM 37.65N 91.54W
02/28/2017 E1.25 INCH DENT MO PUBLIC
1.25" SIZE HAIL OBSERVED IN SALEM. REPORT
VIA PUBLIC.
0353 PM HAIL GALENA 36.81N 93.47W
02/28/2017 M1.00 INCH STONE MO PUBLIC
CORRECTED TIME. PICTURE FROM SOCIAL MEDIA.
0357 PM HAIL 3 E ELSEY 36.85N 93.49W
02/28/2017 E1.00 INCH STONE MO LAW ENFORCEMENT
CORRECTED FOR TIME. DEPUTIES REPORTING 1.00"
HAIL EAST OF ELSEY ON HWY A. .
0403 PM HAIL OZARK 37.02N 93.21W
02/28/2017 E0.50 INCH CHRISTIAN MO EMERGENCY MNGR
DIME SIZE HAIL REPORTED ON OZARK BY EM.
0405 PM HAIL 1 S HIGHLANDVILLE 36.92N 93.28W
02/28/2017 E1.50 INCH CHRISTIAN MO PUBLIC
1.50" HAIL REPORTED BETWEEN 4:05 AND 4:10 PM
BY THE PUBLIC. .
0410 PM TSTM WND DMG 2 N HIGHLANDVILLE 36.96N 93.28W
02/28/2017 CHRISTIAN MO TRAINED SPOTTER
12" LIMB BLOWN DOWN, ALSO HAD DIME SIZE
HAIL. TIME ESTIMATED BASED ON RADAR.
RECEIVED VIA SKYWARN.
0410 PM TSTM WND DMG HIGHLANDVILLE 36.93N 93.28W
02/28/2017 CHRISTIAN MO TRAINED SPOTTER
4" TREE LIMB BLOWN DOWN AND 12 " TREE BLOWN
OVER AT BRADLEY STREET AND KENTLING STREETS
IN HIGHLANDVILLE. RELAYED VIA SKYWARN.
0415 PM HAIL SPARTA 37.00N 93.08W
02/28/2017 E1.00 INCH CHRISTIAN MO PUBLIC
DELAYED REPORT. 1.00IN HAIL REPORTED AT
SOUTH LANE SPARTA,MO. HOME HAD HAIL DAMAGE
WITH HOLES IN SIDING.
0420 PM HAIL BRUNER 37.01N 92.99W
02/28/2017 M1.75 INCH CHRISTIAN MO PUBLIC
PUBLIC REPORTED DIME TO GOLF BALL SIZE HAIL.
VIA FACEBOOK PICTURES.
0435 PM HAIL SEYMOUR 37.15N 92.77W
02/28/2017 E1.00 INCH WEBSTER MO PUBLIC
NUMEROUS REPORTS OF DIME TO QUARTER SIZE
HAIL COVERING HIGHWAY 60 AROUND SEYMOUR
CAUSING TRAVEL IMPACTS.
0450 PM HAIL MANSFIELD 37.11N 92.58W
02/28/2017 E1.50 INCH WRIGHT MO STORM CHASER
LIVE VIDEO OF THE HAIL FROM STORM CHASER
CAM.
0502 PM HAIL 3 ENE DAWSON 37.28N 92.26W
02/28/2017 E1.00 INCH WRIGHT MO PUBLIC
.
0515 PM HAIL 5 ESE BENDAVIS 37.27N 92.12W
02/28/2017 M1.75 INCH TEXAS MO PUBLIC
PICTURE FROM SOCIAL MEDIA OF GOLF BALL SIZE
HAIL NEAR BADO MISSOURI. CORRECTION TO
CHANGE TO MEASURED.
0516 PM HAIL 2 NW CABOOL 37.14N 92.13W
02/28/2017 E1.25 INCH TEXAS MO STORM CHASER
LIVE VIDEO FROM STORM CHASER ON HIGHWAY 60
SHOWING AT LEAST HALF DOLLAR SIZE.
0517 PM HAIL MOUNTAIN GROVE 37.13N 92.26W
02/28/2017 E1.00 INCH WRIGHT MO TRAINED SPOTTER
1.00" SIZE HAIL REPORTED IN MOUNTAIN GROVE.
VIA SKYWARN SPOTTER.
0605 PM HAIL 7 N ROUND SPRING 37.37N 91.43W
02/28/2017 M1.00 INCH SHANNON MO PUBLIC
DIME TO QUARTER SIZE HAIL COVERED THE GROUND
AND LASTED FOR ABOUT 15 MINUTES NEAR
SHANNONDALE COMMUNITY CHURCH ON HIGHWAY 19.
&&
BURCHFIELDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
4.7 hours before the tornado, 121 km from the path. March 1, 2017.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -52 J/kg
- Surface CAPE
- 813 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 8.2
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Fort Scott (FSK), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 133 km away, was scanning. The volume nearest the touchdown began at 04:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of February 28, 2017
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 28 | 3:53 PM CST | EF0 | Clinton, IA | 0.0 | 25 | |||
| February 28 | 4:12 PM CST | EF1 | Stark, IL | 5.5 | 100 | $100,000 | ||
| February 28 | 4:27 PM CST | EF0 | LaSalle, IL | 1.8 | 50 | |||
| February 28 | 4:41 PM CST | EF3 | LaSalle, IL | 11.5 | 800 | 2 | 14 | |
| February 28 | 4:44 PM CST | EF1 | Whiteside, IL | 2.6 | 75 | |||
| February 28 | 4:58 PM CST | EF1 | LaSalle, IL | 2.8 | 200 | |||
| February 28 | 5:04 PM CST | EF0 | Grundy, IL | 1.2 | 200 | |||
| February 28 | 5:07 PM CST | EF1 | Ogle, IL | 1.5 | 50 | |||
| February 28 | 5:10 PM CST | EF0 | Peoria, IL | 0.1 | 25 | |||
| February 28 | 5:15 PM CST | EF0 | Peoria, IL | 0.9 | 100 | $75,000 | ||
| February 28 | 5:26 PM CST | EF3 | Marshall, IL | 17.8 | 600 | $2.0 million | ||
| February 28 | 5:52 PM CST | EF2 | Livingston, IL | 5.6 | 75 | |||
| February 28 | 6:40 PM CST | EF1 | Reynolds, MO | 4.4 | 80 | |||
| February 28 | 7:03 PM CST | EF1 | White, AR | 1.4 | 120 | 4 | $50,000 | |
| February 28 | 7:07 PM CST | EF2 | White, AR | 1.1 | 250 | 1 | $70,000 | |
| February 28 | 7:16 PM CST | EF0 | Madison, MO | 4.4 | 50 | |||
| February 28 | 7:51 PM CST | EF4 | Perryville tornado, Missouri and Illinois | 53.5 | 1,100 | 1 | 12 | $15 million |
| February 28 | 8:54 PM EST | EF1 | Berrien, MI | 0.6 | 100 | |||
| February 28 | 8:58 PM EST | EF1 | Cass, MI | 5.0 | 100 | |||
| February 28 | 9:12 PM EST | EF1 | Cass, MI | 2.7 | 150 | |||
| February 28 | 9:38 PM EST | EF1 | Saint Joseph, MI | 2.0 | 50 | |||
| February 28 | 9:33 PM CST | EF1 | Brown, IL | 0.7 | 50 | 1 | ||
| February 28 | 9:43 PM CST | EF1 | Bureau, IL | 2.3 | 50 | |||
| February 28 | 9:55 PM CST | EF3 | White, IL to IN | 44.1 | 440 | 1 | 2 | $5.7 million |
| February 28 | 10:35 PM CST | EF0 | Calloway, KY | 8.8 | 30 | $70,000 | ||
| February 28 | 10:37 PM CST | EF0 | Crawford, KS | 0.1 | 75 | $50,000 | ||
| February 28 | 10:44 PM CST | EF1 | Williamson, IL | 7.4 | 25 | $6,000 | ||
| February 28 | 12:03 AM EST | EF2 | Dubois, IN | 5.8 | 150 | $350,000 | ||
| February 28 | 11:28 PM CST | EF1 | Trigg, KY | 8.6 | 400 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.